Overlap Stevens Johnson Syndrome/Toxic Epidermal Necrolysis developed due to the use of toxic-dose vinblastine in case of Langerhans Cell Histiocytosis(Letterer-Siwe)

Transfus Apher Sci. 2021 Oct;60(5):103173. doi: 10.1016/j.transci.2021.103173. Epub 2021 Jun 18.

Abstract

Except for side effects expected standart dose use of the chemotherapeutics agents, toxic effects (poisoning) may occur if high doses of are mistakenly used in the treatment of haemato-oncological diseases and these toxic doses are usually fatal. Here, we report a case of Stevens Johnson Syndrome (SJS) / Toxic Epidermal Necrolysis (TEN) following administration of toxic dose of vinblastine by mistake. A 20-month-old male patient with a diagnosis of Langerhans Cell Histiocytosis (Letterer-Siwe) at the pediatric oncology department was admitted to intensive care unit, after having received treatment protocol consisting of vinblastine, etoposide and prednisolone, with fever, altered consciousness and decompensated shock findings. Skin biopsy which performed from bullous lesions in the perianal, neck and axillary regions was resulted compatible with SJS / TEN in the patient with multiple organ failure, at 48 h of admission. It was later determined that the patient has been mistakenly given 10 times the normal dose of vinblastine he needed (60 mg/m2), which was 6 mg/m2. Plasma exchange was performed 3 times for vinblastine toxicity, intravenous immunoglobulin was administered for SJS / TEN therapy and phenobarbital was initiated to increase drug metabolism. The patient whose clinical picture fully improved, was transferred to the oncology department on the 30th day of intensive care hospitalization. Vinblastine toxicity is a life-threatening condition that can cause multiple organ failure, SJS / TEN. Plasma exchange is an effective treatment method for the removal of vinblastine from the body and in these cases of toxicity.

Keywords: Langerhans Cell Histiocytosis; Plasma exchange; Stevens Johnson Syndrome; Toxic Epidermal Necrolysis; Vinblastine.